Swelling with Restylane - is it normal for it to keep coming back? I had it done over a month ago. My left eye mostly. (Photo)

Also as you can see in the picture my whole left side of my face appears to be swollen. I will be seeing my Dr. tomorrow at 2 to talk about if we should remove.

Doctor Answers 8

Is it normal to be intermittently swollen from Restylane injections one month earlier?

Thank you for sharing your question and photo. It is not normal to experience swelling beyond 2 weeks. Keep your follow up appointment with your doctor.
Good luck,

Cheek swelling

I think that it is s bit unusual for someone to be so swollen a month out. It definitely should be evaluated by your injector in person.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Swelling with Restylane -- Reverse With Hyaluronidase

Swelling due to Restylane usually takes 2-3 weeks to subside. Because you are a month post-injection this is a little unusual. If you are unhappy you can get the filler reversed with hyaluronidase and a new filler placed. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Swelling with Restylane in undereye area

This is not uncommon. A small amount of Hylenex/ hyaluronidase should resolve this issue. Best.

Stephen Weber MD, FACS
Denver Facial Plastic Surgeon

It's not unusual

Thank you for your question. Despite the fact that restylane among all fillers is least associated with delayed onset swelling in tear trough (under eye) injections, it can still cause recurrent swelling over several months. This is unlikely to be related to injection technique, and can sometimes appear weeks after good results. Typically this is related to lymphatic drainage issues, is worse upon waking in the morning, and exacerbated by congestion, sinus infection, or fluid accumulation such as that after consumption of salt or alcohol. Although this will resolve with time, you can opt for injection of an enzyme called hyaloronidaze to dissolve the product, or visit an aesthetician who knows how to do proper lymphatic drainage massage. 
Best of luck!

Neda Vanden Bosch, MD
West Palm Beach Physician
5.0 out of 5 stars 9 reviews

Swelling after Restylane

Thank you for your question. No, this is not usual - but it can happen. Sometimes the restylane can lead to chronic swelling because of poor lymphatics or drainage from the lower lid / upper cheek region. If you have allergies that are chronic, this can worsen the condition. Or, sometimes it can be due to hidden infection (which is usually accompanied by pain, a lot of swelling, and redness - which I don't think you have). The good news is, this can be easily treated with either vitrase - to help to gently dissolve some of the product, or through aggressive massage. You are right to return to your injecting physician to have an in-person evaluation. Best of luck! 

Swelling after restylane

Sorry to hear about your experience.  It certainly is possible to get isolated swelling from restylane - it is an inherent property of how the hyaluronic acid found in restylane is created.  It's exceedingly rare, however, it can be treated with antihistamines and, sometimes, a medrol dose pack.  That being said, it does not guarantee that it will go away.  You are already doing the right thing by going to see your MD to ensure that there is nothing else going on and possibly dissolve the product.  Best of luck on your visit tomorrow!

Miguel Mascaro, MD
Delray Beach Facial Plastic Surgeon
5.0 out of 5 stars 12 reviews

Swelling with Restylane - is it normal for it to keep coming back? I had it done over a month ago. My left eye mostly.

It is unusual. I recommend a plan of PO antibiotics for 10 days, Medrol (steroid) dose pack, and injections of low dose hyaluronidase dissolver ($500/session).

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.